Kansas, 2018

Damaging Wind in Kansas, July 28, 2018

July 28, 2018 · NWS ICT · 1 event in 1 county or zone

An isolated severe thunderstorm that developed in far Southeast Kansas late in the afternoon caused wind damage in and around Coffeyville. Two power poles were blown down, one in town while the 2nd just south of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe thunderstorm that developed in far Southeast Kansas late in the afternoon caused wind damage in and around Coffeyville. Two power poles were blown down, one in town while the 2nd just south of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 2:27 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 28, 2:27 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
327 PM CDT Sat Jul 28 2018

.SHORT TERM...(This evening through Monday night)
Issued at 315 PM CDT Sat Jul 28 2018

Latest satellite and radar imagery shows a developing cumulus
field across southeast Kansas mid-afternoon as the bulk of
thunderstorms remain located to both the north and south of the
county warning area. A few scattered thunderstorms will be
possible this afternoon and early evening in southeast Kansas
along an axis of surface-based CAPE east of the Kansas Turnpike.
Will continue to monitor the radar, though this activity should
wane after sunset when attention will then turn to more storm
chances later this evening and tonight.

The main challenge with the forecast during the short term is the
timing of expected widespread showers and thunderstorms over the
forecast area this evening and tonight. Another mid/upper level
disturbance is expected to initiate convective development over
the High Plains in northeast Colorado and northwest Kansas this
evening in a similar fashion as yesterday evening. A resulting
mesoscale convective complex (MCS) is forecast to then progress to
the southeast toward the forecast area, aided by strong
northwesterly flow aloft. Once again, the greatest instability
will be in northwest Kansas, where MLCAPE over 3000J/kg, lapse
rates in excess of 8 degrees C/km, and bulk shear in excess of
50kts will be located in a weakly capped environment. However,
though not as strong as in the northwest part of the state,
moderate instability is expected in central and south central
Kansas later this evening and overnight, when the MCS is expected
to arrive into the area. This will bring chances for strong and
severe storms, with damaging winds as a primary concern, though
localized flooding and hail remain a possibility as well. The best
chance for severe storms appears to be along and west of the
I-135 corridor, though strong to marginally severe storms could
certainly make it a little further to the east.

As previously mentioned, the main forecast challenge has been the
time of arrival of convective activity this evening and
overnight. Convective-allowing models (CAMs) including the RAP and
HRRR performed poorly during yesterday evening's event with time
of arrival into central Kansas, lagging about 4-5 hours behind
what actually occurred. With a similar setup as yesterday for
tonight, confidence in these short term models regarding timing is
fairly low at this point. In collaboration with surrounding
offices, have included slight and chance pops in central Kansas by
02-03z, with the better chance for storms beginning around
midnight or slightly after. To add to the complexity, the NAM and
increasingly other short range models are trending toward the
possibility of a split occurring, where two complexes diverge to
coincide with two separate areas of maximum CAPE. In this
scenario, it is possible that the Dodge City and Topeka county
warning areas could get the brunt of the activity with the western
complex having the greatest strong/severe potential. In this
case, portions of south central Kansas would be on the edge of
both complexes. Have kept a blended approach in the forecast with
higher confidence in seeing showers and storms develop over a
larger portion of the area during the overnight hours tonight
versus last night.

MCS is expected to move off to the east Sunday morning creating a
lull in activity for most of the area Sunday afternoon/evening
before another shortwave dives out of the Rockies and into Kansas
Sunday night through Monday afternoon bringing more chances for
showers and storms, though with marginal instability, widespread
severe weather is unlikely.

Kept highs unseasonably low on Sunday and Monday with storm
chances and thick cloud cover expected across the region.

.LONG TERM...(Tuesday through Saturday)
Issued at 315 PM CDT Sat Jul 28 2018

After showers and storms move to the east of the area Monday
afternoon, the upper trough will continue to move off across the
Mississippi Valley Tuesday which will mark an end to the precip
chances over central, south central, and southeast Kansas. Models
remain in good agreement that the forecast will remain dry through
the rest of the work week next week. A gradual warm-up will begin
by Wednesday with highs returning to the low to mid 90s by next
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1223 PM CDT Sat Jul 28 2018

Tough forecast with this period as the models are still trying to
hold off the MCS development and migration into our forecast area
until after 06z. My issue with this is that this is a similar set
up to yesterday and the models were about 3 to 5 hours late in
arrival time. That being the case, I have hedged towards an
earlier arrival for all taf sites. I opt to keep out trw for KCNU
this afternoon due to areal coverage. I can easily see widely
scattered trw develop east of the Flint Hills this afternoon in a
slightly more unstable atmosphere. For now, I have kept all cigs
aoa 3K. However, with a more saturated lower level tomorrow
morning around 12z, I could see some lower stratus. We will have
to keep our eye on this as time draws nearer.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  83  67  82 /  60  30  40  30
Hutchinson      68  82  65  80 /  60  20  40  30
Newton          67  81  64  80 /  60  20  30  30
ElDorado        67  81  64  80 /  60  30  30  30
Winfield-KWLD   69  84  66  82 /  60  30  40  40
Russell         66  80  62  79 /  60  20  40  20
Great Bend      66  81  63  80 /  60  20  40  20
Salina          68  82  64  81 /  60  20  30  30
McPherson       67  82  64  80 /  60  20  30  20
Coffeyville     70  84  66  82 /  60  60  40  40
Chanute         68  82  65  81 /  70  50  30  30
Iola            68  82  65  81 /  80  50  30  30
Parsons-KPPF    69  83  67  81 /  60  60  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...CWH
Hazardous weather outlook, Jul 28, 3:34 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
434 PM CDT Sat Jul 28 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
434 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will be possible in southeast Kansas for the rest
of the afternoon and early evening until shortly after sunset. Some
strong storms are possible, with gusty winds and small hail as the
main threats, though an isolated severe storm cannot be ruled out.

Later this evening and overnight, more numerous storms are expected
to move into central and south central Kansas from the northwest.
A few severe storms will be possible tonight for areas generally
along and north of the Kansas Turnpike. The stronger storms will be
capable of 60 mph winds, quarter size hail and high rainfall rates.
Storms across the remainder of the area will be capable of 50 mph
winds, small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms will be possible Sunday and especially Sunday night into
Monday morning. Severe storms are not expected with this activity.
However, the stronger storms will be capable of producing winds to
50 mph and brief heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 28, 2:31 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
331 PM CDT SAT JUL 28 2018

KSZ096-282100-
Neosho KS-
331 PM CDT SAT JUL 28 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Neosho County in southeastern Kansas...

* Until 400 PM CDT.

* At 327 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from 7 miles northeast of Chanute to near Erie...and
  moving southeast at 20 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Erie, St. Paul, Galesburg, Stark, Lake Parsons and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3739 9539 3773 9539 3773 9509 3738 9509
TIME...MOT...LOC 2030Z 356DEG 6KT 3772 9534 3755 9520

HAYES
Special weather statement, Jul 28, 3:01 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
401 PM CDT SAT JUL 28 2018

KSZ096-100-282130-
Labette KS-Neosho KS-
401 PM CDT SAT JUL 28 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Labette County in southeastern Kansas...
  Southeastern Neosho County in southeastern Kansas...

* Until 430 PM CDT.

* At 358 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over St. Paul...
  moving southeast at 20 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Parsons, St. Paul and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3730 9524 3754 9530 3756 9509 3739 9509
      3738 9508 3731 9508
TIME...MOT...LOC 2101Z 331DEG 15KT 3747 9518

HAYES
Special weather statement, Jul 28, 3:28 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
428 PM CDT SAT JUL 28 2018

KSZ100-282200-
Labette KS-
428 PM CDT SAT JUL 28 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Labette County in southeastern Kansas...

* Until 500 PM CDT.

* At 426 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Parsons...
  moving south at 20 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* This strong thunderstorm will be near... Oswego around 500 PM CDT.

Other locations impacted by this storm include Labette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3709 9527 3738 9528 3738 9509 3712 9507
      3709 9507
TIME...MOT...LOC 2127Z 345DEG 19KT 3736 9518

HAYES
Special weather statement, Jul 28, 3:42 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
442 PM CDT SAT JUL 28 2018

KSZ095-096-099-100-282215-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
442 PM CDT SAT JUL 28 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...
  Northwestern Labette County in southeastern Kansas...
  Southwestern Neosho County in southeastern Kansas...

* Until 515 PM CDT.

* At 440 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 7 miles south of
  Thayer, or 8 miles north of Cherryvale...moving southeast at 20
  mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Parsons Tri City Airport, Big Hill Lake and Dennis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3737 9530 3723 9551 3738 9560 3747 9557
      3749 9552
TIME...MOT...LOC 2141Z 328DEG 17KT 3739 9552

HAYES
Local storm report, Jul 28, 4:00 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             9 N YATES CENTER        38.00N 95.75W
07/28/2018  E0.50 INCH       WOODSON            KS   TRAINED SPOTTER

&&

CWH
Local storm report, Jul 28, 4:07 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             2 N YATES CENTER        37.90N 95.74W
07/28/2018  E0.88 INCH       WOODSON            KS   LAW ENFORCEMENT

&&

CWH

The radar

The Tulsa radar (KINX), 96 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 28, 4:55 PM CST to 4:57 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.040, -95.630

A delayed report was received of 2 power poles that were blown down in and around Coffeyville. The 1st was in town while the 2nd was just south of town. The time of the event is estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779173.